COVID-19 Community Levels Map Update, Nov. 18, 2022: The Centers for Disease Control and Prevention has listed Fairfield, Hartford, Litchfield, Middlesex, New Haven, Tolland, and Windham Counties in the Medium/Yellow category as part of its COVID-19 Community Levels Map. New London County is currently listed in the Low/Green category. Visit the CDC COVID-19 Community Levels Map for updates.

Press Releases

10/11/2019

DPH Reports a Total 31 Cases of Vaping Related Lung Injury in CT

Total of 31 Cases Under Investigation in Connecticut

The Connecticut Department of Public Health (DPH) today is reporting six more Connecticut residents who were ill with lung injuries possibly related to using e-cigarettes or vaping were reported to DPH, bringing the total to 31 cases that have been reported to DPH. Three patients remain in the hospital.

The 31 cases involve residents from seven counties in Connecticut: Fairfield (16), New Haven (8), New London (3), Hartford (1), Litchfield (1), Tolland (1), and Windham (1). The age breakdown of the patients is as follows: Under 18 years of age (5), 18 to 24 years of age (7), 25 to 34 years of age (8), 35 years of age and older (11). Out of the total of 31 patients, 29 were hospitalized between June-October 2019 (see figure below); one patient was hospitalized in December 2018 and one patient was not hospitalized.

According to the federal Centers for Disease Control and Prevention (CDC), as of October 8, 2019, 1,299 cases of vaping-related lung injury had been reported from 49 states and 1 U.S. territory.  The CDC also reported 26 deaths had been confirmed in 21 states, including one fatality from Connecticut.

“I am very concerned that we continue to see new cases of vaping-related lung injury and this outbreak of illnesses and deaths appears to be far from over,” said DPH Commissioner Renée D. Coleman-Mitchell.  “I am asking Connecticut residents not to use e-cigarettes or vaping products that contain THC.”

Nationally, exclusive use of nicotine containing products has been reported by some patients with lung injury cases, and many patients with lung injury report combined use of THC- and nicotine-containing products.  Therefore, it is possible that nicotine-containing products play a role in this outbreak.  At present, CDC continues to recommend that people consider refraining from using e-cigarette, or vaping, products that contain nicotine.  Regardless of the current investigation, youth, young adults, and women who are pregnant should never use e-cigarette or vaping products.

Anyone who uses an e-cigarette or vaping products should never buy these products off the street. Street products may be modified to add other substances that are not intended by the manufacturer.  Nationally, the risk of lung injury when using products purchased in commercial establishments appears to be low, but it may not be zero. 

In Connecticut, symptoms among cases included shortness of breath, fever, cough, vomiting and diarrhea. Other symptoms reported by some patients included headache, weight loss and chest pain. People who have recently used e-cigarette or vaping products and experience symptoms like those reported in this outbreak should consider seeing a healthcare provider.

More information about the investigation can be found on CDC’s webpage:

https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html


 

 

 

 

[No text in field]